Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at May 31, 2017, 4:58 PM EDT for Coos County, Grafton County, New Hampshire. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2017, 4:58 PM EDT (20:58 UTC)
- Expired
- May 31, 2017, 5:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Coos County, NH, Grafton County, NH
The radar
The Portland,ME radar (KGYX), 118 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:10 PM EDT | HAIL 1 | Littleton, NH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 1:22 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 436 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
918
WUUS51 KGYX 312058
SVRGYX
NHC007-009-312145-
/O.NEW.KGYX.SV.W.0009.170531T2058Z-170531T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
458 PM EDT WED MAY 31 2017
The National Weather Service in Gray Maine has issued a
* Severe Thunderstorm Warning for...
Southern Coos County in northern New Hampshire...
Northeastern Grafton County in northern New Hampshire...
* Until 545 PM EDT
* At 457 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Stratford to near Littleton to near
Haverhill, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Berlin, Littleton, Lancaster, Bethlehem, Lincoln, Haverhill,
Franconia, Errol, Stratford, Mount Washington, Piermont, Dixville,
Woodstock, Carroll, Gorham, Lisbon, Jefferson, Bath, Dalton and
Columbia.
This includes Interstate 93 between mile markers 101 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4408 7203 4409 7205 4434 7180 4440 7179
4441 7171 4449 7163 4450 7158 4456 7160
4459 7154 4474 7162 4485 7118 4446 7109
4417 7136 4418 7138 4421 7139 4421 7143
4414 7138 4407 7145 4398 7211
TIME...MOT...LOC 2057Z 257DEG 35KT 4465 7169 4436 7172 4410 7203
HAIL...1.00IN
WIND...60MPH
$$
ekster1 follow-up statement
378
WWUS51 KGYX 312121
SVSGYX
Severe Weather Statement
National Weather Service Gray ME
521 PM EDT WED MAY 31 2017
NHC007-009-312145-
/O.CON.KGYX.SV.W.0009.000000T0000Z-170531T2145Z/
Coos NH-Grafton NH-
521 PM EDT WED MAY 31 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHERN COOS AND NORTHEASTERN GRAFTON COUNTIES...
At 521 PM EDT, severe thunderstorms were located along a line
extending from 9 miles east of Stratford to 9 miles southeast of
Lancaster to 9 miles west of Woodstock, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Berlin, Lancaster, Bethlehem, Lincoln, Haverhill, Franconia, Errol,
Mount Washington, Stratford, Piermont, Dixville, Woodstock, Carroll,
Gorham, Jefferson, Columbia, Benton, Dummer, Easton and Randolph.
This includes Interstate 93 between mile markers 101 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4399 7202 4440 7158 4478 7146 4485 7118
4446 7109 4417 7136 4418 7138 4421 7139
4421 7143 4414 7138 4407 7145
TIME...MOT...LOC 2121Z 258DEG 32KT 4470 7138 4438 7148 4401 7186
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:26 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 31, 3:26 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Gray ME 326 PM EDT Wed May 31 2017 .SYNOPSIS... A cold front will sweep east and cross the region accompanied by showers and thunderstorms. A surface trough will cross the area on Thursday and may touch off a few mountain showers. Low pressure and a trailing frontal system will cross the region Friday and Friday night with rain. Another low pressure system may bring rain to the region Sunday and Monday. && .NEAR TERM /THROUGH TODAY/... Severe thunderstorm watch number 300 has been issued for a portion of the forecast area. We continue to slowly destabilize across NH...and enough instability should develop to support severe thunderstorms this afternoon and early evening when coupled with the moderate deep layer shear and steep mid level lapse rates. Damaging winds and large hail will be the main threats, with the most probable location being western and southern NH. Toward the ME and NH coastal plain, the marine layer should act to weaken the storms this evening with only a very low prob of severe there, although lightning could very well be a threat. && .SHORT TERM /TONIGHT THROUGH 6 PM THURSDAY/... Tstorm threat will diminish after 9 PM with storms moving offshore. Fog and stratus will likely be common overnight, especially on the coastal plain. The upper level low will move overhead on Thursday, with convective showers likely, especially in the north. A few rumbles of thunder with small hail will be possible as well with the very cold air aloft. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... A large upper level low pressure system will be situated over southeastern Canada on Friday. Steep low level lapse rates will allow for showers to form, mainly during the afternoon and early evening hours. The upper level feature will be east of our region Saturday, however there will still be sufficient moisture and steep lapse rates to produce a shower or two. Sunday may be the dry day for the next several days. A weak and fast moving ridge of high pressure will allow for some sunshine as one system exits the region and yet another system approaches. Yet another upper level low pressure system will dig south from the Great Lakes region on Monday. This will trigger cyclogenesis along the Mid Atlantic region which will allow for a steady and very chilly rain to break out across the region. By Tuesday, a complex area of low pressure will be sliding northeast off Cape Cod, continuing well below normal temperatures and a damp, dreary pattern with plenty of low clouds and precipitation. The main area of low pressure will exit the region by Wednesday, however the upper level low will allow for more scattered showers in Maine and New Hampshire. A weak ridge of high pressure to follow. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... Short Term /through Wednesday night/...Conditions are generally LIFR to IFR at this time with showers along the coast and fog and stratus elsewhere. Some improvement to IFR/MVFR is expected this morning...however southerly winds will keep a marine layer in place with stratus and fog persisting in spots. Showers will arrive generally from west to east this evening possible bringing briefly gusty winds and -TSRA to MHT...LEB...CON...and HIE. Long Term...VFR conditions are expected Friday except in the mountains where lower conditions in showers are expected. More widespread MVFR/IFR conditions are possible Friday night in rain with improving conditions for Saturday. More rain and low ceiling and visibilities expected Monday and Tuesday. && .MARINE... Short Term...Winds/seas stay below SCA levels through Thursday. Long Term...Winds and seas should stay below SCA criteria, however periods of rain and fog will make for poor marine conditions at times through the weekend. Low pressure may provide gusty northeasterly winds and building seas early next week. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && JC/MLE
Hazardous weather outlook, May 31, 1:29 PM EDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 129 PM EDT Wed May 31 2017 MEZ007-008-012-013-NHZ001>009-011-015-011730- Northern Oxford-Northern Franklin-Southern Oxford-Southern Franklin- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Cheshire-Western And Central Hillsborough- 129 PM EDT Wed May 31 2017 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ009-011730- Central Somerset- 129 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for west central Maine. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will affect the region this afternoon and evening. A few thunderstorms could be severe with large hail and damaging winds being the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ014-018>028-NHZ010-013-014-011730- Southern Somerset-Interior York-Interior Cumberland-Androscoggin- Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc- Lincoln-Knox-Coastal Waldo-Strafford-Interior Rockingham- Coastal Rockingham- 129 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, central New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will affect the region this afternoon and evening. There is a marginal threat that a few thunderstorms could be strong with small hail and gusty winds being the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NHZ012-011730- Eastern Hillsborough- 129 PM EDT Wed May 31 2017 ...SEVERE THUNDERSTORM WATCH 300 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern New Hampshire. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ150>154-011730- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 129 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. Widely scattered thunderstorms are possible late this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 31, 2:41 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Gray ME
241 PM EDT WED MAY 31 2017
NHZ007-011-311915-
Cheshire-Sullivan-
241 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SULLIVAN AND
NORTHWESTERN CHESHIRE COUNTIES...
At 241 PM EDT, a strong thunderstorm was located over Walpole, or
over Bellows Falls, moving east at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bellows Falls, Charlestown, Walpole, Alstead, Gilsum, Marlow, Surry,
Acworth, Langdon and Westminster Station.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4308 7244 4310 7244 4311 7243 4313 7244
4314 7246 4317 7245 4322 7230 4306 7221
4304 7246 4305 7247
TIME...MOT...LOC 1841Z 254DEG 17KT 4310 7242Local storm report, May 31, 2:47 PM EDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
247 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL HINSDALE 42.79N 72.48W
05/31/2017 M0.70 INCH CHESHIRE NH TRAINED SPOTTER
&&
EVENT NUMBER GYX1704001
MCLocal storm report, May 31, 3:00 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
300 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM HAIL WALPOLE 43.08N 72.43W
05/31/2017 M0.70 INCH CHESHIRE NH TRAINED SPOTTER
CORRECTED LOCATION
&&
CORRECTED LOCATION...REMARKS
EVENT NUMBER GYX1704001
MCSpecial weather statement, May 31, 4:25 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Gray ME
425 PM EDT WED MAY 31 2017
NHZ002-003-312115-
Northern Grafton-Southern Coos-
425 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN COOS AND NORTH
CENTRAL GRAFTON COUNTIES...
At 424 PM EDT, a strong thunderstorm was located 9 miles west of
Lower Waterford, or 16 miles west of Littleton, moving east at 45
mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Littleton, Lancaster, Bethlehem, Carroll, Lisbon, Dalton, Whitefield,
Monroe, Lyman, Mcindoe Falls, South Lunenburg and Northumberland.
This includes Interstate 93 between mile markers 122 and 131.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4430 7203 4432 7203 4435 7191 4434 7187
4435 7182 4438 7182 4440 7179 4441 7171
4444 7166 4449 7163 4448 7163 4450 7158
4452 7159 4454 7158 4456 7160 4456 7157
4436 7145 4423 7205 4428 7207
TIME...MOT...LOC 2024Z 249DEG 40KT 4436 7210
mleSpecial weather statement, May 31, 4:44 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Gray ME
444 PM EDT WED MAY 31 2017
MEZ009-312100-
Central Somerset-
444 PM EDT WED MAY 31 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...
At 444 PM EDT, a strong thunderstorm was located 14 miles west of
Seboomook, or 22 miles northeast of Jackman, moving northeast at 40
mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Seboomook, Soldiertown, Pittston Academy Grant, Hammond, Plymouth and
Comstock.
LAT...LON 4597 6968 4578 6998 4590 7018 4597 7011
4598 6984 4598 6968
TIME...MOT...LOC 2044Z 222DEG 34KT 4590 7002
mleThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 2:41 PM EDT | Special Weather Statement | GYX | Cheshire | 34 min |
| May 31, 4:33 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton | 42 min |
| May 31, 5:17 PM EDT | Severe Thunderstorm Warning | GYX | Grafton, Merrimack, Sullivan | 58 min |
| May 31, 5:44 PM EDT | Severe Thunderstorm Warning | GYX | Carroll, Coos, Grafton | 61 min |
| May 31, 6:12 PM EDT | Special Weather Statement | GYX | Cheshire | 63 min |
| May 31, 6:13 PM EDT | Special Weather Statement | GYX | Belknap, Carroll, Merrimack, Sullivan | 62 min |
| May 31, 6:40 PM EDT | Special Weather Statement | GYX | Carroll | 65 min |
| May 31, 6:46 PM EDT | Severe Thunderstorm Warning | GYX | Carroll | 44 min |
| May 31, 7:06 PM EDT | Areal Flood Advisory | GYX | Sullivan | 114 min |
| May 31, 7:09 PM EDT | Special Weather Statement | GYX | Belknap, Hillsborough, Merrimack | 66 min |
| May 31, 7:22 PM EDT | Severe Thunderstorm Warning | GYX | Carroll | 38 min |
| May 31, 7:27 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Merrimack | 48 min |
| May 31, 7:58 PM EDT | Special Weather Statement | GYX | Rockingham | 62 min |
Nearby
Severe Thunderstorm Warnings in New Hampshire, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.